Alert archive / Iowa / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Sioux Falls, SD

June 20, 20184 states

NWS Sioux Falls, SD issued this flash flood watch at Jun 20, 2018, 3:16 AM CDT for 4 states. It took effect at Jun 20, 2018, 1:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2018, 3:16 AM CDT (08:16 UTC)
In effect from
Jun 20, 2018, 1:00 PM CDT
Expired
Jun 21, 2018, 7:00 AM CDT
In force
18 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None
All 24 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Hutchinson County, SD, Lincoln County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS63 KFSD 200816
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
316 AM CDT Wed Jun 20 2018


IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-201915-
/O.NEW.KFSD.FF.A.0001.180620T1800Z-180621T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
316 AM CDT Wed Jun 20 2018

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THURSDAY MORNING...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of Iowa, northeast Nebraska, 
  and southeast South Dakota, including the following areas, in 
  Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, Lyon IA, 
  O'Brien, Osceola, Plymouth, Sioux, and Woodbury. In northeast 
  Nebraska, Dakota and Dixon. In southeast South Dakota, Bon 
  Homme, Clay SD, Hutchinson, Lincoln SD, Turner, Union, and 
  Yankton. 

* From 1 PM CDT this afternoon through Thursday morning

* Rain is expected to lift northward across the watch area through
  the day on Wednesday. By Wednesday afternoon, renewed
  thunderstorm activity will bring an increasing risk for
  excessive rainfall into and through Wednesday evening and the early
  overnight hours of Thursday. Rainfall totals by Thursday 
  morning may range from 1 inch to as many as 4 or more inches. 

* This long duration rainfall event will bring an increased risk
  for river and stream flooding, especially in areas that have
  recently received heavy rainfall this week. Flash flooding will
  be possible, especially in thunderstorms, where rainfall rates
  will be much higher. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
283 
WGUS63 KFSD 201459
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
959 AM CDT Wed Jun 20 2018

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-202300-
/O.CON.KFSD.FF.A.0001.180620T1800Z-180621T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
959 AM CDT Wed Jun 20 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of Iowa, northeast Nebraska, and southeast South 
  Dakota, including the following areas, in Iowa, Buena Vista, 
  Cherokee, Clay IA, Dickinson, Ida, Lyon IA, O'Brien, Osceola, 
  Plymouth, Sioux, and Woodbury. In northeast Nebraska, Dakota 
  and Dixon. In southeast South Dakota, Bon Homme, Clay SD, 
  Hutchinson, Lincoln SD, Turner, Union, and Yankton. 

* From 1 PM CDT this afternoon through Thursday morning

* Rain will continue through the day today. By this afternoon,
  renewed thunderstorm activity will bring an increasing risk for
  excessive rainfall into and through this evening and the early 
  overnight hours of Thursday. Rainfall totals by Thursday morning
  may range from 1 inch to as many as 4 or more inches. 

* This long duration rainfall event will bring an increased risk 
  for river and stream flooding, especially in areas that have 
  recently received heavy rainfall this week. Flash flooding 
  will be possible, especially in thunderstorms, where rainfall 
  rates will be much higher. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
677 
WGUS63 KFSD 201924
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
224 PM CDT Wed Jun 20 2018

MNZ089-090-098-SDZ062-210530-
/O.EXA.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nobles-Jackson-Rock-Minnehaha-
224 PM CDT Wed Jun 20 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Sioux Falls has expanded the

* Flash Flood Watch to include portions of southwest Minnesota 
  and southeast South Dakota, including the following areas, in 
  southwest Minnesota, Jackson, Nobles, and Rock. In southeast 
  South Dakota, Minnehaha. 

* Through Thursday morning

* Rain is ongoing and will continue through Thursday. This 
  afternoon, isolated thunderstorm activity will bring an 
  increased risk for excessive rainfall through the early 
  overnight hours of Thursday. Rainfall totals by Thursday morning
  may range from 1 inch to as many as 4 or more inches.

* This long duration rainfall event will bring an increased risk 
  for river and stream flooding, especially in areas that have 
  recently received heavy rainfall this week. Flash flooding 
  will be possible, especially in thunderstorms, where rainfall 
  rates will be much higher. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-210530-
/O.CON.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
224 PM CDT Wed Jun 20 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of Iowa, northeast Nebraska, and southeast South 
  Dakota, including the following areas, in Iowa, Buena Vista, 
  Cherokee, Clay IA, Dickinson, Ida, Lyon IA, O'Brien, Osceola, 
  Plymouth, Sioux, and Woodbury. In northeast Nebraska, Dakota 
  and Dixon. In southeast South Dakota, Bon Homme, Clay SD, 
  Hutchinson, Lincoln SD, Turner, Union, and Yankton. 

* Through Thursday morning

* Rain is ongoing and will continue through Thursday. This 
  afternoon, isolated thunderstorm activity will bring an 
  increased risk for excessive rainfall through the early 
  overnight hours of Thursday. Rainfall totals by Thursday morning
  may range from 1 inch to as many as 4 or more inches. 

* This long duration rainfall event will bring an increased risk 
  for river and stream flooding, especially in areas that have 
  recently received heavy rainfall this week. Flash flooding 
  will be possible, especially in thunderstorms, where rainfall 
  rates will be much higher. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
082 
WGUS63 KFSD 210533
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
1233 AM CDT Thu Jun 21 2018

IAZ020>022-031-032-210645-
/O.CAN.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
1233 AM CDT Thu Jun 21 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest Iowa and west
central Iowa has been cancelled. The threat for heavy rain and
flash flooding has ended, although scattered showers remain
possible thru the day on Thursday. Rises on area rivers are also 
still possible from upstream precipitation. 

$$

IAZ001>003-012>014-MNZ089-090-098-NEZ013-014-SDZ062-065>071-
211200-
/O.CON.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Nobles-Jackson-
Rock-Dixon-Dakota-Minnehaha-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
1233 AM CDT Thu Jun 21 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of northwest Iowa, southwest Minnesota, northeast 
  Nebraska, and southeast South Dakota, including the following 
  areas, in northwest Iowa, Clay IA, Dickinson, Lyon IA, 
  O'Brien, Osceola, and Sioux. In southwest Minnesota, Jackson, 
  Nobles, and Rock. In northeast Nebraska, Dakota and Dixon. In 
  southeast South Dakota, Bon Homme, Clay SD, Hutchinson, 
  Lincoln SD, Minnehaha, Turner, Union, and Yankton. 

* Until 7 AM CDT this morning

* Rain is ongoing and will continue into Thursday. Several
  locations have already picked up in excess of 2 to 4 inches of
  rain with an additional half an inch to one inch of rain 
  possible thru the rest of tonight and into Thursday. 

* This long duration rainfall event will bring an increased risk
  for river and stream flooding, especially in areas that have
  recently received heavy rainfall this week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
675 
WGUS63 KFSD 211200
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
700 AM CDT Thu Jun 21 2018

IAZ001>003-012>014-MNZ089-090-098-NEZ013-014-SDZ062-065>071-
211300-
/O.EXP.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Nobles-Jackson-
Rock-Dixon-Dakota-Minnehaha-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
700 AM CDT Thu Jun 21 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

The Flash Flood Watch for portions of northwest Iowa, southwest
Minnesota, northeast Nebraska, and southeast South Dakota will
expire at 7 AM CDT this morning. Showers will slowly taper off
from northwest to southeast through the daytime today, perhaps
lingering in northwest Iowa this evening. Rainfall rates and
amounts are expected to be significantly less than Wednesday,
although may continue to stress already saturated soil.

Area rivers and streams have responded to the recent rainfall and
will continue to rise. River flooding is expected in some
locations and thus those with interest along area rivers will want
to remain alert and take action if necessary.  

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 10:43 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 10:43 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1043 PM CDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 359 PM CDT Tue Jun 19 2018

The short-term concern is the increasing risk of rain through
Wednesday.

There was general model agreement today with the evolution of the
large scale features through 00Z Thursday. In the mesoscale the
12Z NAM was the farthest north with the location of the 850 mb
front and subsequent precipitation through Thursday. The NAM
typically has a north bias with these type of systems. The GFS
and ECMWF which had more run to run consistency and remained south
of I-90 so followed these models.

Overall, a weak lead short-wave was forecast to move into western
South Dakota this afternoon and showers and thunderstorms have
developed over far western SD. As this waves moves east expect
additional storms to develop toward south central SD after
sunset. Expect these showers to focus near the 900 mb front.
Showers with embedded thunderstorms will spread slowly north and
east through the night with the greatest chance closer to the
Missouri River. The storms are likely to spread to I-90 after
midnight and may extend as far north as MML by sunrise. With
clouds and precipitation, lows tonight will again be in the 60s.

On Wednesday, the main upper wave will move from the Rockies into
Nebraska and South Dakota. The 850 mb front is expected to slowly
migrate south from Hwy 14 in the morning to near I-90 by the
evening. As the wave moves out, expect widespread rain with a
isolated thunderstorms to develop or move in from central South
Dakota during the morning. Rain will develop eastward through the
morning and is expected to be across most of northwestern Iowa and
southeastern South Dakota by early afternoon. The rain is
expected to persist through the afternoon as the 850 mb boundary
continues to slowly move south of I-90 by 00Z Thursday. With moist
adiabatic lapse rates from the surface to above 500 mb, this will
be a very efficient rainfall event. Add in precipitable water of
1.5 to 2 inches - rainfall amounts by Wednesday evening may be
approaching an inch along and south of I-90. The one question is
how tight of a gradient will exist on the north side of the band.
With this rain occurring within a frontal band, there should be
some gradient and we may be underdoing the magnitude of the
gradient. So expect a fairly rapid decrease in precipitation as
one moves northeast across southwestern Minnesota.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 359 PM CDT Tue Jun 19 2018

The main concern in the long-term is the potential for heavy rain
and possible impact on rivers later in the week.

The upper low will slowly continue to move southward Wednesday
night and Thursday. A TroWAL is expected to form north of the upper
low across northwestern Iowa and into the Missouri Valley of
South Dakota and Nebraska. PWs within the TroWAL are expected to
remain around 1.75" through Thursday morning. There is weak
frontogenesis along the northern side of the trowal with the front
expected to pivot near the lower Big Sioux Valley on the South
Dakota and Iowa. This will be the focus of where the heaviest rain
will fall due to the long duration of the moderate to heavy
rainfall in this area as the front is expected to remain over this
area for 12 to 18 hours with moist neutral lapse rates. Rainfall
amounts will decrease north of I-90. As the low continues to move
south on Thursday, ending north of I-90 by early Thursday
afternoon and in northwestern Iowa by Thursday evening.

With moist neutral lapse rates and frontogenesis within the
TroWAL, rainfall rates will be fairly heavy considering
convection will be minimal. Heavy rainfall is likely in some
location south of I-90 with the heaviest rain expected to be
centered over northwestern Iowa where 2-4 inches of rain is
possible. Rainfall will decrease to the north and west with less
than an inch of rain north of SD Hwy 34/MN Hwy 30. As with winter
frontal bands, the exact location of the heaviest rainfall is
still uncertain. The current forecast has it between Hwy 18 and
Hwy 20 but it is possible the heaviest rainfall could be farther
north and closer to I-90. Also, several deterministic models have
total rainfall exceeding 4" so local amounts greater than 4" are
possible.

With the heavy rainfall expected, there will be an impact on area
rivers - with some minor to moderate river flooding possible on
the Floyd, Big Sioux and Little Sioux Rivers. The degree of
flooding, timing and locations are strongly dependent upon where
the rain falls over the next 48 h. Persons with interests near
small creeks and rivers will want to stay aware of the latest
forecasts should rivers rise later in the week.

With the clouds and rain, temperatures will have a small diurnal
range through Friday. Highs will be in the upper 60s to mid 70s
with lows generally in the 60s with a few upper 50s west of the
James River.

The unsettled weather will continue through the weekend and into
next week. A wave is expected to move through during the weekend
bringing a chance of showers and thunderstorms. Both the GFS and
ECMWF show another cutoff low moving across the area early next
week which would again bring in more rain with embedded
thunderstorms. At this point, it is too early to say if heavy rain
is possible with either of these systems.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1034 PM CDT Tue Jun 19 2018

Showers and isolated thunderstorms will continue to lift across
the area tonight and continue through Wednesday. Heavy rain with
deteriorating visibilities will be possible south of Interstate
90 on Wednesday and Wednesday evening. MVFR/IFR ceilings will
dominate through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Jun 19, 5:37 AM CDT, 21 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
537 AM CDT Tue Jun 19 2018

IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-201045-
Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
537 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and scattered thunderstorms will spread across the area
tonight. The risk of severe weather is low, however moderate to
heavy rainfall is possible at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of rain and scattered thunderstorms are expected
Wednesday into Thursday. The risk of severe weather and intense
rainfall rates is low. However, the potential for persistent
moderate to locally heavy rain could produce rises on area rivers
and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
201045-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
537 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Areas of fog will reduce visibility to a mile or less at times
across portions of southwest Minnesota through mid-morning.

Scattered showers and a few thunderstorms will spread into the
area tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and isolated thunderstorms will continue
Wednesday into early Thursday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Flash Flood Watches in Iowa, 2018Flash Flood Watches in South Dakota, 2018Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.